Share Facebook
Crohn's Disease Forum » Treatment » Doctor took him off Humira. Terrible idea?


02-21-2017, 09:07 PM   #1
Arasia
 
Join Date: Jan 2017
Doctor took him off Humira. Terrible idea?

My boyfriend was diagnosed with Crohn's disease about 2 1/2 months ago. He was started on Humira, and it really seemed to be helping. Although he was not symptom free, he wasn't having an extra-intestinal rash or massive bleeds. He was slowly becoming less anemic. He definitely was not in remission, but his disease became manageable.

About 2 weeks ago, the doctor took him off Humira to "see how he would do without medication." Presumably, this was to see if he had achieved remission.

In my mind, this was an idiotic move on the doctor's part--because my boyfriend was clearly NOT IN remission.

Now, un-medicated, the rash is starting to come back and my boyfriend is having massive bleeds again. Last week, someone he was very close to died, and the stress of that has made it even worse.

He doesn't see his doctor again until sometime in March. I told him he needs to set up an appointment sooner, but after hospitalizations and so many painful appointments he hates doctors, and is extremely resistant to it. And I am at my wits' end, because he's un-medicated and bleeding.

Why would the doctor take him off a drug he so obviously needs, and then make his next appointment so long afterwards?
02-21-2017, 09:10 PM   #2
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
That doesn't make sense. I would have him see another doctor.

__________________
Diagnosed in 1990. On Humira, Imuran, Gabapentin, Colestipol, Synthroid, Lialda. Resection in April of 2010. Allergic to Remicade, Penicillin, Flagyl, Doxycycline. Thyroid issues and psoriasis and neuropathy and mild cerebral palsy. Mild arthritis in my lower back.
02-21-2017, 10:11 PM   #3
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
I assume your not in the US
I know in the U.K. Or Canada Sometimes they have to prove the meds work or are needed

If you are in the US please have them get another opinion
Asap
Ds has been on humira for close to 4 years
Good luck
__________________
DS - -Crohn's -Stelara
03-08-2017, 02:23 AM   #4
Arasia
 
Join Date: Jan 2017
I am indeed in the USA, and we finally found out what the problem was. It turns out, it wasn't my boyfriend's GI doctor who took him off the Humira at all. There was some kind of bad miscommunication. Some other doctor put him on Humira in the first place without notifying the GI doctor, and then took him off it--again without notifying the GI. This other doctor wasn't supposed to do this and has absolutely no expertise in Crohn's--and since it all went uncommunicated, the GI doctor had no idea my boyfriend was not receiving treatment.
My boyfriend saw his GI for the first time in a while today, and when we explained what was going on to the GI, he was first baffled, and then horrified, to hear that my boyfriend had been taken off his medicine, and had been going untreated ever since. The GI immediately started trying to find out who did this, and why he never heard anything.
At any rate, this screw up on somebody's part has caused my boyfriend a lot of suffering. He has been flaring for a long time, and has lost so much blood, he may have to be hospitalized again in the next couple days. At the very least, he must take Prednizone again to get the flare under control, and then start his Humira all over again.
I am glad that his actual specialist had nothing to do with this idiocy, but furious at whatever moron caused my boyfriend so much pain.
03-08-2017, 07:09 AM   #5
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
I am indeed in the USA, and we finally found out what the problem was. It turns out, it wasn't my boyfriend's GI doctor who took him off the Humira at all. There was some kind of bad miscommunication. Some other doctor put him on Humira in the first place without notifying the GI doctor, and then took him off it--again without notifying the GI. This other doctor wasn't supposed to do this and has absolutely no expertise in Crohn's--and since it all went uncommunicated, the GI doctor had no idea my boyfriend was not receiving treatment.
My boyfriend saw his GI for the first time in a while today, and when we explained what was going on to the GI, he was first baffled, and then horrified, to hear that my boyfriend had been taken off his medicine, and had been going untreated ever since. The GI immediately started trying to find out who did this, and why he never heard anything.
At any rate, this screw up on somebody's part has caused my boyfriend a lot of suffering. He has been flaring for a long time, and has lost so much blood, he may have to be hospitalized again in the next couple days. At the very least, he must take Prednizone again to get the flare under control, and then start his Humira all over again.
I am glad that his actual specialist had nothing to do with this idiocy, but furious at whatever moron caused my boyfriend so much pain.
I hope he has a speedy recovery.

03-08-2017, 11:28 AM   #6
Scipio
Senior Member
 
Scipio's Avatar
 
Join Date: Oct 2015
Location: San Diego

My Support Groups:
This is indeed an unfortunate screw up. Not only did it allow a flare to occur but the start/stop/restart of the Humira enhances the chances that he will develop antibodies against the Humira and decrease its effectiveness after the restart. Which in turn could lead to having to take a much higher doses Humira to restore remission or perhaps having to switch to a new biologic entirely.
03-09-2017, 04:49 AM   #7
SauceySciencey
 
Join Date: Nov 2015
Location: New South Wales, Australia

My Support Groups:
I am indeed in the USA, and we finally found out what the problem was. It turns out, it wasn't my boyfriend's GI doctor who took him off the Humira at all. There was some kind of bad miscommunication. Some other doctor put him on Humira in the first place without notifying the GI doctor, and then took him off it--again without notifying the GI. This other doctor wasn't supposed to do this and has absolutely no expertise in Crohn's--and since it all went uncommunicated, the GI doctor had no idea my boyfriend was not receiving treatment.
My boyfriend saw his GI for the first time in a while today, and when we explained what was going on to the GI, he was first baffled, and then horrified, to hear that my boyfriend had been taken off his medicine, and had been going untreated ever since. The GI immediately started trying to find out who did this, and why he never heard anything.
At any rate, this screw up on somebody's part has caused my boyfriend a lot of suffering. He has been flaring for a long time, and has lost so much blood, he may have to be hospitalized again in the next couple days. At the very least, he must take Prednizone again to get the flare under control, and then start his Humira all over again.
I am glad that his actual specialist had nothing to do with this idiocy, but furious at whatever moron caused my boyfriend so much pain.
The first thing I learned working in a lab at a hospital - Doctors can sometimes be very smart, but some can sure be real stupid.
Reply

Crohn's Disease Forum » Treatment » Doctor took him off Humira. Terrible idea?
Thread Tools


All times are GMT -5. The time now is 10:37 AM.
Copyright 2006-2017 Crohnsforum.com